Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2017, 2:39 PM EDT for Onslow County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 2:39 PM EDT (18:39 UTC)
- Expired
- Aug 7, 2017, 3:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WWUS82 KMHX 071839
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
239 PM EDT MON AUG 7 2017
NCZ090-092-098-071930-
Onslow-Jones-Duplin-
239 PM EDT MON AUG 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...ONSLOW
AND SOUTHEASTERN DUPLIN COUNTIES...
At 239 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near CYPRESS CREEK to White Stocking.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jacksonville, NORTH TOPSAIL BEACH, New River Station, Half Moon,
Pumpkin Center, Piney Green, Camp Lejeune Center, Richlands, MIDWAY
PARK, CATHERINE LAKE, VERONA, DIXON, KELLUM, CYPRESS CREEK,
FOLKSTONE, PETERSBURG, ONSLOW BEACH, Albert J Ellis Airport,
Richlands South and Sneads Ferry.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3446 7753 3447 7755 3447 7757 3448 7758
3472 7768 3472 7775 3493 7766 3505 7729
3455 7727 3444 7749 3444 7752
TIME...MOT...LOC 1839Z 242DEG 34KT 3478 7765 3459 7780
$$
SGKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:46 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 7, 12:46 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1246 PM EDT Mon Aug 7 2017
.SYNOPSIS...
A warm front is now well north of the area. Low pressure will
develop along the front to the north tonight and lift northeast
pushing the front back southeast into the region later Tuesday.
The front will push south of the area Tuesday night and stall
through Wednesday. The front will then lift back north as a warm
front Thursday. High pressure will build west from the Atlantic
by the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1245 PM Monday...Initial wave of showers/tstms is moving
off of the northern Outer Banks. Visible satellite imagery shows
clearing over our southern/southwestern CWA and mesoanalysis
shows CAPE values of 2000-3000 J/kg in this area. Showers/tstms
are developing quickly west and southwest of Wilmington and this
activity likely provides the greatest chance for strong/severe
thunderstorms in our CWA through the early afternoon hours.
Atmosphere is very moist with dewpoints in the mid/upper 70s and
precipitable water values at or above 2 inches. Adjusted PoPs a
bit to show likely over much of the CWA except for the immediate
coast through the afternoon. No changes to the forecast
temperatures at this time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 245 AM Mon...As low pressure develops along the front to
the N it will begin to push back toward the region later
tonight. Expect good cvrg of shra and tsra thru the night with
highest pops cont NW tier closer to front and lowest pops SE
cst. May see a strong to poss svr storm thru early/mid evening
while instab is still high then expect threat of heavy rain
overnight with high precip wtr values...good moisture transport
and a deep warm cloud layer. Muggy lows in the 70s area wide.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Monday... Most of the week will be unsettled as
each day is predicted to have showers and thunderstorms.
Tuesday and Wednesday... A low pressure system will be off the
New England coastline, while a trailing cold front will slowly
move across Eastern NC and finally push off the coast late
Tuesday night. This will bring scattered to widespread
showers/thunderstorms across the area. With widespread clouds
and cooler temp for this day of year (low/mid 80s), CAPEs will
be tapered somewhat, though 0-6 km shear will increase 35-50kt
Tuesday afternoon, so the threat of marginal severe
thunderstorms are possible. However, the biggest threat will be
the heavy rain as high PW values (2.0-2.5 inches) will be in
place, skinny CAPES and deep warm cloud layer. Any unexpected
sunshine would boost the severe threat a bit so will bear
watching. Best precip chances shift to the southern coast
Tuesday night with front sagging into the FA. While the
atmosphere will be a more stable Wednesday, lingering moisture
will keep chance PoPs in the forecast, even though have decrease
PoPs slightly as the northern sections as the front will be
over the southern half of the forecast area. With an increase of
clouds and rain on Tuesday and Wednesday, expect high temps to
be in the low 80s across the area, while overnight lows will be
in the upper 60s inland to low 70s along the coast.
Thursday through Sunday... Models have a good agreement with
sfc high pressure and mid/upper level ridge builds over the
Western Atlantic and extends into Eastern NC which the
aforementioned front lifts north as a warm front on Thursday.
Unstable conditions and PW values increases, leading to
scattered showers and thunderstorms each day. Temperature will
gradually increase through the end of the week with highs in the
mid/upper 80s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 1245 PM Monday...With initial wave of showers/tstms now
moving off the Outer Banks, all TAF sites have gone back to VFR
status at early afternoon. They should remain VFR outside of
scattered convection through the remainder of the afternoon and
early evening. Cold front will start to cross the CWA from north
to south after 06z spreading in lower ceilings and patches of
MVFR fog and have indicated several hours of MVFR ceilings
through the latter hours of the TAF cycle.
Long Term /Tue through Friday/...
As of 300 AM Monday... VFR conditions will prevail most of the
TAF period. However, sub-VFR conditions is possible as showers
and thunderstorms is forecasted each afternoon/evening. Areas
where it rained will be susceptible to patchy ground fog and
periods of sub-VFR conditions during the early morning hours
each day.
&&
.MARINE...
Short Term /Today and tonight/...
As of 1245 PM Monday...Gusty SW winds accompanied convection
that has now crossed the Sounds and is moving off the
central/northern coast. For the balance of the day, expect SW
winds 10-20 knots with seas 3-4 feet, building to 4-5 feet later
in the afternoon. Seas will build to 5 to 7 feet tonight with
some 8 footers poss outer central wtrs. Winds will increase to
20-25 knots south of Oregon Inlet and over the Pamlico Sound
after dark.
Long Term /Tue through Friday/...
As of 305 AM Monday... Small Craft Advisory will continue on
Tuesday as W/WSW 15-25 knot and seas 4-6 ft, but wind gradient
will start to relax a bit as the cold front pushes through the
coastal waters. Winds will become NE 10-15 knots after the
frontal passage and then E 10 knots or less Wednesday
afternoon. Seas will subside from 4-6 ft to 2-4 ft late Tuesday
night and then 2-3 ft for the rest of the week. The front will
lift north as a warm front on Thursday with winds switching back
to the south generally around 10 knots.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
Tuesday for AMZ135-150.
Small Craft Advisory from 6 PM this evening to 8 PM EDT
Tuesday for AMZ152-154.
Small Craft Advisory from 6 PM this evening to 5 PM EDT
Tuesday for AMZ156-158.
&&
SYNOPSIS...RF
NEAR TERM...CTC
SHORT TERM...RF
LONG TERM...BM
AVIATION...CTC/BM
MARINE...RF/CTC/BMHazardous weather outlook, Aug 7, 3:57 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 357 AM EDT Mon Aug 7 2017 NCZ029-044>047-079>081-090>094-080800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 357 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered strong to possibly severe thunderstorms are forecast to develop this afternoon into this evening ahead of a weak cold front. Damaging wind gusts and torrential downpours will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-080800- Outer Banks Dare- 357 AM EDT Mon Aug 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING FROM RODANTHE SOUTH... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered strong to possibly severe thunderstorms are forecast to develop this afternoon into this evening ahead of a weak cold front. Damaging wind gusts and torrential downpours will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-080800- Carteret-Onslow-Outer Banks Hyde- 357 AM EDT Mon Aug 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 12:26 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM MARINE TSTM WIND JENNETTES PIER 35.91N 75.59W
08/07/2017 M39 MPH DARE NC WEATHER FLOW
34 KNOT WIND GUST REPORTED AT JENNETTES PIER WEATHER
STATION.
&&
EVENT NUMBER MHX1700219
KEARNSLocal storm report, Aug 7, 12:46 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1246 PM EDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM MARINE TSTM WIND JOCKEY'S RIDGE 35.95N 75.63W
08/07/2017 M47 MPH DARE NC WEATHER FLOW
41 KNOT WIND GUST MEASURED AT JOCKEYS RIDGE WEATHER
STATION.
&&
EVENT NUMBER MHX1700220
KEARNSSpecial weather statement, Aug 7, 1:43 PM EDT, 56 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 143 PM EDT MON AUG 7 2017 NCZ098-071845- Onslow- 143 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ONSLOW COUNTY... At 143 PM EDT, a strong thunderstorm was located near DIXON, or 9 miles southwest of New River Station, moving east at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Jacksonville, New River Station, Pumpkin Center, Piney Green, Camp Lejeune Center, DIXON, MIDWAY PARK, FOLKSTONE, VERONA, Sneads Ferry and HAWS RUN. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3467 7766 3480 7732 3462 7722 3449 7758 TIME...MOT...LOC 1743Z 248DEG 42KT 3461 7755 11
Special weather statement, Aug 7, 1:58 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
158 PM EDT MON AUG 7 2017
NCZ090-098-071845-
Onslow-Duplin-
158 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ONSLOW AND SOUTHERN
DUPLIN COUNTIES...
At 158 PM EDT, a strong thunderstorm was located near Harrells, or
near Wallace, moving northeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Wallace, Rose Hill, Beulaville, CYPRESS CREEK, Kenansville,
CHINQUAPIN, Harrells, SARECTA, Magnolia, Greenevers, LYMAN and
Teachey.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3491 7815 3505 7781 3472 7759 3471 7767
3472 7768 3472 7794 3471 7798 3473 7802
3473 7803 3472 7811 3471 7813 3472 7815
3474 7820
TIME...MOT...LOC 1758Z 245DEG 31KT 3475 7811
SGKSpecial weather statement, Aug 7, 2:10 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 210 PM EDT MON AUG 7 2017 NCZ092-093-095-098-071845- Onslow-Jones-Craven-Carteret- 210 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH CENTRAL CRAVEN...NORTHEASTERN ONSLOW AND WEST CENTRAL CARTERET COUNTIES... At 210 PM EDT, a strong thunderstorm was located over Piney Green, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Jacksonville, Piney Green, STELLA, Swansboro, HUBERT, Maysville, SILVERDALE, KELLUM, BELGRADE, KUHNS, CATFISH LAKE and DEPPE. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3471 7730 3482 7740 3501 7710 3477 7695 TIME...MOT...LOC 1810Z 244DEG 30KT 3476 7732 SGK
Special weather statement, Aug 7, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
239 PM EDT MON AUG 7 2017
NCZ090-092-098-071930-
Onslow-Jones-Duplin-
239 PM EDT MON AUG 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...ONSLOW
AND SOUTHEASTERN DUPLIN COUNTIES...
At 239 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near CYPRESS CREEK to White Stocking.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jacksonville, NORTH TOPSAIL BEACH, New River Station, Half Moon,
Pumpkin Center, Piney Green, Camp Lejeune Center, Richlands, MIDWAY
PARK, CATHERINE LAKE, VERONA, DIXON, KELLUM, CYPRESS CREEK,
FOLKSTONE, PETERSBURG, ONSLOW BEACH, Albert J Ellis Airport,
Richlands South and Sneads Ferry.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3446 7753 3447 7755 3447 7757 3448 7758
3472 7768 3472 7775 3493 7766 3505 7729
3455 7727 3444 7749 3444 7752
TIME...MOT...LOC 1839Z 242DEG 34KT 3478 7765 3459 7780
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:13 PM EDT | Beach Hazards Statement | MHX | 24 hr | |
| Aug 7, 8:14 AM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Aug 7, 10:40 AM EDT | Special Weather Statement | MHX | Carteret | 65 min |
| Aug 7, 11:51 AM EDT | Special Weather Statement | MHX | Dare | 39 min |
| Aug 7, 12:04 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 7, 1:43 PM EDT | Special Weather Statement | MHX | Onslow | 62 min |
| Aug 7, 1:58 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
| Aug 7, 2:10 PM EDT | Special Weather Statement | MHX | Jones | 35 min |
| Aug 7, 2:50 PM EDT | Special Weather Statement | MHX | Hyde | 40 min |
| Aug 7, 3:08 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 26 min |
| Aug 7, 3:18 PM EDT | Special Weather Statement | MHX | Pamlico | 42 min |
| Aug 7, 3:38 PM EDT | Special Weather Statement | MHX | Lenoir | 37 min |
| Aug 7, 3:39 PM EDT | Special Weather Statement | MHX | Tyrrell | 36 min |
| Aug 7, 3:40 PM EDT | Special Marine Warning | MHX | 35 min | |
| Aug 7, 5:04 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 7, 5:05 PM EDT | Special Weather Statement | MHX | Currituck | 25 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.